Previous |  Up |  Next


Title: On hit-and-miss hyperspace topologies (English)
Author: Beer, Gerald
Author: Tamaki, Robert K.
Language: English
Journal: Commentationes Mathematicae Universitatis Carolinae
ISSN: 0010-2628 (print)
ISSN: 1213-7243 (online)
Volume: 34
Issue: 4
Year: 1993
Pages: 717-728
Category: math
Summary: The Vietoris topology and Fell topologies on the closed subsets of a Hausdorff uniform space are prototypes for hit-and-miss hyperspace topologies, having as a subbase all closed sets that hit a variable open set, plus all closed sets that miss (= fail to intersect) a variable closed set belonging to a prescribed family $\Delta $ of closed sets. In the case of the Fell topology, where $\Delta $ consists of the compact sets, a closed set $A$ misses a member $B$ of $\Delta $ if and only if $A$ is far from $B$ in a uniform sense. With the Fell topology as a point of departure, one can consider proximal hit-and-miss hyperspace topologies, where ``miss'' is replaced by ``far from'' in the above formulation. Interest in these objects has been driven by their applicability to convex analysis, where the Mosco topology, the slice topology, and the linear topology have received close scrutiny in recent years. In this article we look closely at the relationship between hit-and-miss and proximal hit-and-miss topologies determined by a class $\Delta $. In the setting of metric spaces, necessary and sufficient conditions on $\Delta $ are given for one to contain the other. Particular attention is given to these topologies when $\Delta $ consists of the family of closed balls in a metric space, and their interplay with the Wijsman topology is considered in some detail. (English)
Keyword: hyperspace
Keyword: hit-and-miss topology
Keyword: proximal topology
Keyword: Wijsman topology
Keyword: \newline Kuratowski-Painlevé convergence
Keyword: almost convex metric
MSC: 54B20
idZBL: Zbl 0787.54013
idMR: MR1263801
Date available: 2009-01-08T18:07:43Z
Last updated: 2012-04-30
Stable URL:
Reference: [At] Atsuji M.: Uniform continuity of continuous functions of metric spaces.Pacific J. Math. 8 (1958), 11-16. Zbl 0082.16207, MR 0099023
Reference: [Ah] Attouch H.: Variational Convergence for Functions and Operators.Pitman, New York, 1984. Zbl 0561.49012, MR 0773850
Reference: [BaP] Baronti M., Papini P.-L.: Convergence of sequences of Methods of Functional Analysis in Approximation Theory, ISNM #76, Birkhäuser-Verlag, 1986. Zbl 0606.54006, MR 0904685
Reference: [Be1] Beer G.: Metric spaces with nice closed balls and distance functions for closed sets.Bull. Australian Math. Soc. 35 (1987), 81-96. Zbl 0588.54014, MR 0875510
Reference: [Be2] Beer G.: On Mosco convergence of convex sets.Bull. Australian Math. Soc. 38 (1988), 239-253. Zbl 0669.52002, MR 0969914
Reference: [Be3] Beer G.: UC spaces revisited.Amer. Math. Monthly 95 (1988), 737-739. Zbl 0656.54022, MR 0966244
Reference: [Be4] Beer G.: Support and distance functionals for convex sets.Numer. Func. Anal. Optim. 10 (1989), 15-36. Zbl 0696.46010, MR 0978800
Reference: [Be5] Beer G.: The slice topology: A viable alternative to Mosco convergence in nonreflexive spaces.Sém. d'Anal. Convexe Montpellier (1991), exposé N$^{o}$ 3; Nonlinear Anal. 19 (1992), 271-290. Zbl 0786.46006, MR 1176063
Reference: [BDC] Beer G., Di Concilio A.: A generalization of boundedly compact metric spaces.Comment. Math. Univ. Carolinae 32 (1991), 361-367. Zbl 0766.54028, MR 1137797
Reference: [BLLN] Beer G., Lechicki A., Levi S., Naimpally S.: Distance functionals and suprema of hyperspace topologies.Annali Mat. Pura Appl. 162 (1992), 367-381. Zbl 0774.54004, MR 1199663
Reference: [BL1] Beer G., Lucchetti R.: Weak topologies for the closed subsets of a metrizable space.Trans. Amer. Math. Soc. 335 (1993), 805-822. Zbl 0810.54011, MR 1094552
Reference: [BL2] Beer G., Lucchetti R.: Well-posed optimization problems and a new topology for the closed subsets of a metric space.Rocky Mountain J. Math., to appear. Zbl 0812.54015, MR 1256444
Reference: [Bl] Blumenthal L.: Theory and Applications of Distance Geometry.Clarendon Press, Oxford, 1953. Zbl 0208.24801, MR 0054981
Reference: [Ct] Cornet B.: Topologies sur les fermés d'un espace métrique.Cahiers de mathématiques de la décision # 7309, Université de Paris Dauphine, 1973.
Reference: [DCNS] Di Concilio A., Naimpally S., Sharma P.: Proximal hypertopologies.Proc. Top. Conf. Campinas, Brazil, August 1988.
Reference: [DMN] Di Maio G., Naimpally S.: Comparison of hypertopologies.Rend. Instit. Mat. Univ. Trieste 22 (1990), 140-161. Zbl 0793.54009, MR 1210485
Reference: [Do] Dolecki S.: Tangency and differentiation: some applications of convergence theory.Ann. Mat. Pura Appl. 130 (1982), 223-255. Zbl 0518.49009, MR 0663973
Reference: [Fe] Fell J.: A Hausdorff topology for the closed subsets of a locally compact non-Hausdorff space.Proc. Amer. Math. Soc. 13 (1962), 472-476. Zbl 0106.15801, MR 0139135
Reference: [FLL] Francaviglia S., Lechicki A., Levi S.: Quasi-uniformization of hyperspaces and convergence of nets of semicontinuous multifunctions.J. Math. Anal. Appl. 112 (1985), 347-370. Zbl 0587.54003, MR 0813603
Reference: [He] Hess C.: Contributions à l'étude de la mesurabilité, de la loi de probabilité, et de la convergence des multifunctions.Thèse d'état, U.S.T.L. Montpellier, 1986. MR 0901305
Reference: [Jo] Joly J.: Une famille de topologies sur l'ensemble des fonctions convexes pour lesquelles la polarité est bicontinue.J. Math. Pures Appl. 52 (1973), 421-441. MR 0500129
Reference: [KT] Klein E., Thompson A.: Theory of Correspondences.Wiley, New York, 1984. Zbl 0556.28012, MR 0752692
Reference: [LL] Lechicki A., Levi S.: Wijsman convergence in the hyperspace of a metric space.Bull. Un. Mat. Ital. 1-B (1987), 439-452. Zbl 0655.54007, MR 0896334
Reference: [Mi] Michael E.: Topologies on spaces of subsets.Trans. Amer. Math. Soc. 71 (1951), 152-182. Zbl 0043.37902, MR 0042109
Reference: [Mo1] Mosco U.: Convergence of convex sets and solutions of variational inequalities.Advances in Math. 3 (1969), 510-585. MR 0298508
Reference: [Mo2] Mosco U.: On the continuity of the Young-Fenchel transform.J. Math. Anal. Appl. 35 (1971), 518-535. Zbl 0253.46086, MR 0283586
Reference: [Mr] Mrowka S.: On the convergence of nets of sets.Fund. Math. 45 (1958), 237-246. Zbl 0081.16703, MR 0098359
Reference: [Na] Nachman L.: Hyperspaces of proximity spaces.Math. Scand. 23 (1968), 201-213. Zbl 0182.56402, MR 0251692
Reference: [Ng] Nagata J.: On the uniform topology of bicompactifications.J. Inst. Polytech. Osaka I (1950), 28-38. Zbl 0041.51601, MR 0037501
Reference: [Np] Naimpally S.: Wijsman convergence for function spaces.Rend. Circ. Palermo II 18 (1988), 343-358. Zbl 0649.54008, MR 0958746
Reference: [Po] Poppe H.: Eine Bemerkungen über den Raum der abgeschlossenen Mengen.Fund. Math. 59 (1966), 159-169. MR 0198415
Reference: [Ra] Rainwater J.: Spaces whose finest uniformity is metric.Pacific J. Math. 9 (1959), 567-570. Zbl 0088.38301, MR 0106448
Reference: [So] Sonntag Y.: Convergence au sens de Mosco; théorie et applications à l'approximation des solutions d'inéquations.Thèse, Université de Provence, Marseille, 1982.
Reference: [SZ] Sonntag Y., Zalinescu C.: Set convergences: An attempt of Proceedings of Int. Conf. on Diff. Equations and Control Theory, Iasi, Romania, August 1990. Revised version to appear in Trans. Amer. Math. Soc. Zbl 0786.54013, MR 1173857
Reference: [Wi] Wijsman R.: Convergence of sequences of convex sets, cones, and functions II.Trans. Amer. Math. Soc. 123 (1966), 32-45. Zbl 0146.18204, MR 0196599


Files Size Format View
CommentatMathUnivCarolRetro_34-1993-4_11.pdf 253.8Kb application/pdf View/Open
Back to standard record
Partner of
EuDML logo